Florida, 2008

Damaging Winds and Heavy Rain in Florida, July 5, 2008

July 5, 2008 · NWS JAX · 3 events in 2 counties and zones

A weak short wave upper level trough and surface trough across the region interacted with the sea breezes over a moist and unstable airmass to produced scattered severe storms in the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A weak short wave upper level trough and surface trough across the region interacted with the sea breezes over a moist and unstable airmass to produced scattered severe storms in the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 4, 9:53 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 4, 9:53 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1053 PM EDT FRI JUL 4 2008

.UPDATE...
A FEW SHOWERS WITH ISOLATED EMBEDDED THUNDERSTORMS ARE DEVELOPING
OVER OUR NORTHERN GEORGIA COUNTIES HERE LATE THIS EVENING. AN
UPDATE WAS ISSUED TO COVER ISOLATED THUNDERSTORMS THROUGH THE
EARLY MORNING HOURS ACROSS THIS AREA ONLY. A WEAK SHORTWAVE AND
SURFACE TROUGH INTERACTING WITH SOME LINGERING INSTABILITY AND
THE EAST COAST SEABREEZE BOUNDARY ARE RESPONSIBLE FOR THIS
ACTIVITY. GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE WITH THE
STRONGER STORMS LATE TONIGHT. ALL ACTIVITY SHOULD COME TO AN END
DURING THE EARLY MORNING HOURS.

&&

.AVIATION...VFR CONDITIONS ARE FORECAST. ISOLATED/SCATTERED
THUNDERSTORMS WILL BE POSSIBLE AGAIN AFTER 18Z...AND HAVE INCLUDED
CB WORDING FOR NOW AS ACTIVITY WILL BE PULSE IN NATURE.

&&

.MARINE...SOUTHERLY WINDS WILL PREVAIL THROUGH THE WEEKEND WITH
NOCTURNAL SURGES AROUND 15 KNOTS....ESPECIALLY OVER THE OFFSHORE
WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  92  69  93  71 /  40  30  40  40
SSI  86  73  88  74 /  30  10  30  20
JAX  89  70  91  72 /  40  10  40  20
SGJ  85  71  89  72 /  40  10  30  20
GNV  90  69  92  70 /  50  10  50  20
OCF  88  69  91  70 /  50  10  50  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHULER/ZAPPE/
Hazardous weather outlook, Jul 4, 9:47 PM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1047 PM EDT FRI JUL 4 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-051000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1047 PM EDT FRI JUL 4 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT...

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST GEORGIA
THROUGH THE EARLY MORNING...MAINLY NORTH OF U.S. HIGHWAY 82
CORRIDOR. SMALL HAIL...GUSTY WINDS  AND HEAVY RAINFALL WILL
BE POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

INCREASED MOISTURE WILL LEAD TO HIGHER THUNDERSTORM CHANCES BY THE
LATTER HALF OF THE WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS/ECZ

In the hours before

Special weather statement, Jul 4, 7:29 PM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
829 PM EDT FRI JUL 4 2008

FLZ030-031-050115-
BRADFORD-UNION-
829 PM EDT FRI JUL 4 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN BRADFORD
AND NORTHEASTERN UNION COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 915 PM EDT...

AT 829 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST
OF ELLERBEE TO 6 MILES WEST OF STARKE...MOVING EAST AT 5 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND RAIFORD...ELLERBEE
AND STARKE THROUGH 915 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE
Local storm report, Jul 4, 7:55 PM EST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
855 PM EDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND DMG     HAMPTON                 29.86N 82.14W
07/04/2008                   BRADFORD           FL   LAW ENFORCEMENT

            CENTRAL DISPATCH REPORTED SEVERAL TREES DOWN ON ROADWAYS
            IN THE HAMPTON AREA. TIME ESTIMATED BY RADAR.

&&

SHULER
Local storm report, Jul 4, 8:17 PM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
917 PM EDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             1 SSW MELROSE           29.69N 82.06W
07/04/2008  E0.75 INCH       ALACHUA            FL   PUBLIC

            SEVERAL RESIDENTS REPORTED PENNY SIZE HAIL ON NORTHEAST
            225TH DRIVE JUST SOUTH OF MELROSE.

0850 PM     HAIL             GLEN ST. MARY           30.27N 82.16W
07/04/2008  E0.75 INCH       BAKER              FL   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED PENNY SIZE HAIL.

&&

SHULER
Special weather statement, Jul 4, 9:38 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1038 PM EDT FRI JUL 4 2008

GAZ135-050330-
APPLING-
1038 PM EDT FRI JUL 4 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN APPLING
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 1130 PM EDT...

AT 1038 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM PINE GROVE
TO 6 MILES SOUTHWEST OF PINE GROVE...MOVING EAST AT 14 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PINE GROVE THROUGH
1130 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE
Special weather statement, Jul 4, 10:31 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1131 PM EDT FRI JUL 4 2008

GAZ135-050415-
APPLING-
1131 PM EDT FRI JUL 4 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR APPLING COUNTY FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 1215 AM
EDT...

AT 1131 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF BAXLEY...MOVING
EAST AT 11 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND PLANT HATCH...BAXLEY AND SURRENCY THROUGH 1215 AM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SANDRIK
Special weather statement, Jul 4, 10:59 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1159 PM EDT FRI JUL 4 2008

GAZ132-133-050500-
COFFEE-JEFF DAVIS-
1159 PM EDT FRI JUL 4 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN COFFEE
AND JEFF DAVIS COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 100 AM EDT...

AT 1159 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES NORTHWEST OF PRIDGEN...OR 11
MILES EAST OF FITZGERALD...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PRIDGEN...SNIPESVILLE AND
DENTON THROUGH 100 AM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SANDRIK

The radar

The Jacksonville radar (KJAX), 57 km away, was scanning. The volume nearest the first event began at 05:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Clay

When
July 5, 12:00 AM EST to 11:59 PM EST
Where
Clay County, 0.6 mi E of Penney Farms
Reported by
Public
Coordinates
29.980, -81.810

The Penny Farms Auto Repair Shop measured 5.0 inches of storm total rainfall.

Thunderstorm Wind, Clay

When
July 5, 7:05 AM EST
Where
Clay County, 0.6 mi E of Penney Farms
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.980, -81.810

The Penny Farms Auto Repair Shop employees reported several trees were blown down in the Penny Farms Community. Pea size hail was also observed.

Thunderstorm Wind, Nassau

When
July 5, 8:05 PM EST
Where
Nassau County, 1.5 mi SSW of Lessie
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.700, -81.780

A large tree was blown down near the intersection of County Road 108 and Lessie Road. Power lines were also blown down in the area.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102939, 102940, 102942.